Because of the rare, but real, potential for developing a lifethreatening rash on this medication, people may have concerns about taking lamotrigine (Lamictal). The incidence of StevensJohnson Syndrome (SJS) has been reported at about one in 10,000. SJS is an autoimmune reaction that affects the skin and mucous membranes (mouth, nose, eyes, nose, digestive system, etc.), and it carries a fatality rate as high as 15 percent.
The difficulty for many people on lamotrigine is that in the course of everyday life people get minor rashes and skin conditions, a new detergent, poison ivy, a reaction to something they ate, so it’s important to contact your prescriber at the first sign of a rash. She will want to know the extent of the rash, including any blistering on the skin (the central body or trunk in particular) and in the mouth.
Depending on the symptoms you’re experiencing, you may be instructed to stop the medication and even to get to an emergency room to be evaluated. If the rash is minor and not consistent with a drug reaction, you may be instructed to do nothing.